Hail, Cleveland
- When
- May 12, 6:37 AM CST
- Where
- Cleveland County, 1.76 mi SW of (Oun)norman Westheimer Arpt
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.234, -97.494
The hail was reported near NW 36th and Robinson Street.
Showers and thunderstorms developed early in the morning as the low-level jet strengthened ahead of an upper level storm system moving toward Oklahoma. The storms strengthened over parts of Cleveland county, with up to two inch hail reported in Norman.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Showers and thunderstorms developed early in the morning as the low-level jet strengthened ahead of an upper level storm system moving toward Oklahoma. The storms strengthened over parts of Cleveland county, with up to two inch hail reported in Norman. The storms continued east through the mid morning hours, exiting Hughes county by 11 am.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 5:16 AM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 616 AM CDT TUE MAY 12 2009 .AVIATION... WIDESPREAD IFR AND LIFR CEILINGS AND VISIBILITIES ARE EXPECTED TO IMPROVE SLOWLY THIS MORNING. GENERALLY VFR CONDITIONS ARE EXPECTED BY LATE AFTERNOON OR EARLY EVENING... BUT MVFR CEILINGS WILL BE LIKELY AGAIN AFTER DARK AT KPNC... KOKC... AND KOUN. A FEW THUNDERSTORMS WILL BE POSSIBLE AT MOST SITES... BUT THE HIGHEST CHANCE THIS MORNING WILL BE KOKC AND KOUN... WHILE BETWEEN 13/00Z AND 13/06Z THE GREATEST CHANCES WILL BE KCSM... KHBR... KLAW... AND KSPS... BUT ONLY KHBR IS 30 PERCENT OR MORE. && .PREV DISCUSSION... /ISSUED 407 AM CDT TUE MAY 12 2009/ DISCUSSION... THE COMPLICATED WEATHER PATTERN CONTINUES... AS A SERIES OF WAVES MOVE THROUGH THE WESTERLY FLOW ALOFT. WE START OUT THIS MORNING WITH JUST A FEW SMALL ECHOES ON RADAR... AND WIDESPREAD LOW CLOUDS WITH SOME AREAS OF FOG. AS A WEAK IMPULSE MOVES THROUGH THE UPPER- LEVEL FLOW TODAY... AND AS ISENTROPIC LIFT OVER THE COOL AIR AT THE SURFACE CONTINUES... RAIN CHANCES WILL BE ON THE INCREASE THIS MORNING. BY AFTERNOON... SOME BREAKS IN THE CLOUD COVER SHOULD ALLOW MOST OF OUR AREA TO BE WARMER THAN THE PAST SEVERAL DAYS. MOST OF THE AREA SHOULD REMAIN DRY... MEANING RAIN-FREE... TONIGHT. HOWEVER... THERE ARE INDICATIONS THAT SOME SEVERE STORMS MAY BREAK OUT OVER WEST TEXAS... AND SOME OF THESE STORMS MAY SURVIVE LONG ENOUGH TO ENTER OUR SOUTHWESTERN COUNTIES THIS EVENING. FOR WEDNESDAY... A COLD FRONT WILL MOVE INTO OKLAHOMA... AND WILL GREATLY INCREASE THE CHANCES FOR WIDESPREAD STORMS ONCE AGAIN. THE STORMS ARE LIKELY TO FORM LATE IN THE DAY... AND LAST WELL INTO THE NIGHT. REMAINING BOUNDARIES... MOISTURE... ETC... WILL ALLOW CONTINUING CHANCES OF SHOWERS AND STORMS INTO THURSDAY. AFTER A BRIEF BREAK IN THE ACTION ON FRIDAY... ANOTHER COLD FRONT ENTERS THE SCENE FRIDAY EVENING AND SATURDAY... ONCE AGAIN BRINGING A HIGHER CHANCE OF WIDESPREAD RAIN AND THUNDERSTORMS. FOR SUNDAY INTO EARLY NEXT WEEK... COOL HIGH PRESSURE BUILDS INTO THE SOUTHERN PLAINS... AND SHOULD PROVIDE A FEW QUIET DAYS WITH MILD TEMPERATURES AND RELATIVELY DRY AIR. WITH A FEW MAJOR EXCEPTIONS... THE GFS MOS WAS ADEQUATE FOR THIS FORECAST PACKAGE. HOWEVER... MANUAL INTERVENTION WAS REQUIRED FOR TEMPERATURES AND POPS IN MOST PERIODS THROUGH SATURDAY. A FEW MISCELLANEOUS ADJUSTMENTS WERE ALSO NEEDED TO FIX UNREALISTIC GRADIENTS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 77 68 83 58 / 50 10 20 60 HOBART OK 82 67 87 58 / 30 20 10 30 WICHITA FALLS TX 84 69 90 62 / 30 10 10 20 GAGE OK 79 68 78 50 / 40 10 10 20 PONCA CITY OK 73 69 81 55 / 60 10 30 50 DURANT OK 79 68 87 66 / 40 10 10 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 24/23/23
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT TUE MAY 12 2009
OKZ004>048-050>052-TXZ083>090-121700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT TUE MAY 12 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTHWEST OF A LINE FROM ERICK... TO
HOBART... TO FREDERICK... TO SEYMOUR.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 6 PM
THROUGH 11 PM.
IMPACTS...
HAIL TO THE SIZE OF BASEBALLS AND WINDS TO 65 MPH WILL BE POSSIBLE.
TORNADOES ALSO WILL BE POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 5 PM UNTIL
11 PM.
DISCUSSION...
A DRY LINE IS FORECAST TO BECOME BETTER DEFINED DURING THE DAY OVER
WEST TEXAS. BY EARLY EVENING... THE DRY LINE WILL EXTEND FROM
CENTRAL PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES SOUTHWARD THROUGH
THE TEXAS SOUTH PLAINS... ROUGHLY FROM NEAR GUYMON TO AMARILLO TO
LUBBOCK AND SOUTHWARD. MEANWHILE A SLOW-MOVING FRONT... CURRENTLY
LYING WEST TO EAST ACROSS CENTRAL TEXAS... WILL LIFT NORTHWARD AS A
WARM FRONT AND BY EARLY EVENING IS FORECAST TO BE NEAR THE RED RIVER
IN FAR SOUTHWESTERN AND SOUTH CENTRAL OKLAHOMA. THESE TWO BOUNDARIES
WILL INTERSECT IN NORTHWESTERN TEXAS... MOST LIKELY SOMEWHERE
BETWEEN AMARILLO AND LUBBOCK. THE GENERAL AREA NEAR THIS BOUNDARY
INTERSECTION WILL BE A FAVORED AREA FOR THUNDERSTORM INITIATION LATE
THIS AFTERNOON. THUNDERSTORMS WILL THEN MOVE TO THE EAST OR
NORTHEAST... POSSIBLY REACHING SOUTHWESTERN OKLAHOMA AND WESTERN
PARTS OF NORTH TEXAS DURING THE EARLY TO MID EVENING. THE FORECAST
COMBINATION OF MODERATE TO STRONG INSTABILITY... AND VERTICAL WIND
SHEAR... WILL BE FAVORABLE FOR ORGANIZED SEVERE THUNDERSTORMS
INCLUDING SUPERCELLS. VERY LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN CONCERNS... BUT TORNADO POTENTIAL WILL BE ENHANCED WITH ANY
SUPERCELL THAT TRACKS NEAR OR SLIGHTLY NORTH OF THE WARM FRONT.
ANY STORMS THAT MOVE INTO THE RISK AREA THIS EVENING WILL LIKELY
WEAKEN AFTER DARK AS THEY MOVE FARTHER EAST AWAY FROM THE AREA OF
MAXIMUM INSTABILITY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE EACH DAY AND NIGHT THROUGH SATURDAY
NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT ACROSS MOST OF THE MAIN BODY OF OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
24SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 446 AM CDT TUE MAY 12 2009 OKZ038-121015- COMANCHE OK- 446 AM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF HULEN... OR ABOUT 10 MILES SOUTHEAST OF LAWTON... AT 445 AM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN... AND POSSIBLY SMALL HAIL. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN COMANCHE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 544 AM CDT TUE MAY 12 2009 OKZ027-039-121115- GRADY OK-STEPHENS OK- 544 AM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY AND STEPHENS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF MARLOW AT 544 AM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN... AND POSSIBLY SMALL HAIL. PEOPLE IN GRADY AND STEPHENS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 646 AM CDT TUE MAY 12 2009 OKZ040>042-121215- MURRAY OK-GARVIN OK-PONTOTOC OK- 646 AM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...MURRAY AND PONTOTOC COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF ROFF AT 646 AM CDT...MOVING EAST AT 25 MPH. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN... AND POSSIBLY SMALL HAIL. PEOPLE IN GARVIN...MURRAY AND PONTOTOC COUNTIES...INCLUDING THE CITY OF ADA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 653 AM CDT TUE MAY 12 2009 OKZ027-121230- GRADY OK- 653 AM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF CHICKASHA AT 653 AM CDT...MOVING EAST AT 20 MPH. ANOTHER STRONG STORM WAS ABOUT 10 MILES EAST OF RUSH SPRINGS. THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN... AND POSSIBLY SMALL HAIL. PEOPLE IN GRADY COUNTY...INCLUDING THE CITY OF CHICKASHA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 732 AM CDT TUE MAY 12 2009 OKZ042-121300- PONTOTOC OK- 732 AM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF VANOSS AT 732 AM CDT...MOVING NORTHEAST AT 15 MPH. PEOPLE IN PONTOTOC COUNTY...INCLUDING THE CITY OF ADA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 735 AM CDT TUE MAY 12 2009 OKZ029-121300- CLEVELAND OK- 735 AM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND COUNTY. A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF NORMAN AT 735 AM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL PRODUCE BRIEF VERY HEAVY RAIN... AND SMALL HAIL. PEOPLE IN CLEVELAND COUNTY...INCLUDING THE CITIES OF NORMAN AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
The Norman radar (KTLX), 23 km away, was scanning. The volume nearest the first event began at 12:36 UTC.
17 hail. Local standard time, as filed.
The hail was reported near NW 36th and Robinson Street.
The hail was reported at Max Westheimer Airport.
Half dollar to two inch hail was reported at Porter Avenue and Rock Creek Road. The hail fell for about five minutes.
The hail fell one mile north of downtown Norman.
The hail was reported on the north side of downtown Norman.
The hail was reported near Interstate 40 and Highway 102N.
The hail was reported near SW 155th Street and Western Avenue.
The hail fell for about five minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171538, 171539, 171540, 171541, 171542, 171543, 171544, 171545, 171546, 171547, 171548, 171549, 171550, 171551, 171552, 171553, 171554.